Hail, McPherson
- When
- May 6, 4:05 PM CST
- Where
- McPherson County, Galva
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.383, -97.533
16 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 2:25 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT MON MAY 6 2002 FCST HIGHLIGHT: SVR TSRA LIKELY TNGT, ESPECIALLY ALONG NE CORRIDOR. TNGT: TSRA CROSSING NE KS EARLY THIS MRNG UNLEASHED S-MOVG OUTFLOW BNDRY ACRS SE KS. BNDRY FINDING AMPLE MSTR DOWNSTAIRS ACRS SE KS (SFC DWPTS 70F, 850MB DWPTS 15C). BNDRY TO SERVE AS PRIMARY FOCUS FOR SVR TSRA WITH GREATEST PROBABLITIES ALONG NE CORRIDOR WHERE LWR-LVL HELICITIES SURE TO BE GREATEST AS IT RETREATS AS WARM FRONT. FOR NOW, AIRMASS MOST UNSTABLE OVER SC KS WHERE CAPES 3500-4000J & LIS -8 TO -10 RESIDE. BUT WITH WARM FRONT LIFTING, AIRMASS ALONG NE CORRIDOR WL DESTABLIZE QUICKLY LATE THIS AFTN. AS SUCH 60-70% POPS DICTATED MOST AREAS WITH HIGHEST OVER ERN 1/2 CNTRL & SE KS. MSTR-LADEN AIRMASS DICTATES MINS OF FM NEAR 60F NW TO UPR 60S SE. TUE: VERY WARM & HUMID WX SLATED ALL AREAS AS WARM FRONT STALLS ACRS CNTRL KS IN RESPONSE TO DEEP UPSTAIRS TROF CROSSING NRN ROCKIES. POP GRADI- ENT REFLECTS FRONTAL POSITIONING (HIGHEST ALONG N & NE CORRIDOR WHERE 40% SHOULD SUFFICE.) MAXES OF 80-85F SUFFICE ALL AREAS WITH SC & SE KS ON WARMER END OF SPECTRUM. TUE NGT: ANOTHER HIGH-SCORING GAME IN THE OFFING FOR CWA (ESPECIALLY SE KS) AS PREV-MENTIONED DEEP UPR TROF CROSSES MT ALLOWING SFC-850MB DRYLINE TO PUNCH ACRS CNTRL KS. POPS 40% WARRANTED ALL BUT NW SXN WITH SE KS ON WETTER END OF SPECTRUM. MINS TO BE SIMILAR TO TNGTS (60F NW TO UPR 60S SE). WED: FCST HEAVILY DEPENDANT UPON POSITIONING OF DRY LINE. ASSIGNED HIGHEST POPS OVER SE KS (GENERIC 30%) WHERE CLOSEST TO DRY LINE & WHERE MSTR RICHEST IN ADVANCE OF APPROACHING COLD FRONT. MAXES TO RUN FM UPR 70S NW TO MID 80S SE. THU-FRI: QUIET WX SLATED ALL AREAS AS LARGE HIGH PRESSURE VENTURES INTO CNTRL PLNS IN WAKE OF COLD FRONT. FRI NGT-SAT: NEXT SHOT FOR TSRA APRS FOR LATE FRI NGT/EARLY SAT MRNG AS DEEPENING UPR TROF CROSSING PAC NW INDUCES DEVELOPMENT OF SFC LOW OVER NE CO WHICH, IN TURN, ALLOWS GULF MSTR TO MIGRATE ACRS TX & OK ON INTO KS. ES FCSTID = ICT 65 86 65 84 / 60 30 40 20 HUT 65 85 64 82 / 60 30 40 20 EWK 65 84 65 83 / 60 30 40 20 EQA 66 84 66 84 / 60 30 40 20 WLD 66 87 66 86 / 60 30 40 20 RSL 61 82 60 79 / 40 30 30 10 GBD 63 84 61 80 / 40 30 30 10 SLN 63 83 62 80 / 60 40 40 30 MPR 64 83 65 82 / 60 40 40 30 CFV 69 85 70 87 / 70 40 50 30 CNU 67 84 68 85 / 70 40 50 30 K88 67 84 68 85 / 70 40 50 30 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1223 PM CDT MON MAY 6 2002 ...SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT... THUNDERSTORMS THAT MOVED ACROSS NORTHEAST KANSAS THIS MORNING... HAVE PUSHED RAIN COOLED AIR TO A SALINA TO CHANUTE LINE AT MIDDAY. MEANWHILE WEAK LOW PRESSURE WAS LOCATED WEST OF HUTCHINSON. THE ATMOSPHERE WILL BECOME EXTREMELY UNSTABLE THIS AFTERNOON...AS TEMPERATURES APPROACH 90 AT MANY LOCATIONS. RELATIVELY WARM AIR ALOFT...MAY PREVENT THUNDERSTORM DEVELOPMENT UNTIL MID TO LATE AFTERNOON. BUT CONVERGENCE ALONG THE BOUNDARY...SHOULD ALLOW ISOLATED TO SCATTERED SEVERE THUNDERSTORMS TO DEVELOP. THUNDERSTORM INITIATION WILL DEPEND WHERE THE BOUNDARY IS LOCATED THIS AFTERNOON. AT THIS TIME...THE MOST LIKELY AREA IS FROM ABOUT ELLSWORTH TO MARION TO IOLA. THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE...SO ANY THUNDERSTORMS THAT DEVELOP WILL QUICKLY BECOME SEVERE. THE PRIMARY THREAT WILL BE VERY LARGE HAIL AND DAMAGING WINDS. HOWEVER GIVEN THE AMOUNT OF INSTABILITY...A FEW TORNADOES CANNOT BE RULED OUT...ESPECIALLY IF A STORM CAN TRACK ALONG A BOUNDARY. THE GREATEST TORNADO THREAT IS NORTHEAST OF LINE FROM ELLSWORTH TO ELDORADO TO ERIE. SPOTTER ACTIVATION IS POSSIBLE ACROSS CENTRAL AND SOUTHEAST KANSAS BY MID AFTERNOON...AND LIKELY TOWARDS EVENING. SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTH CENTRAL KANSAS BY LATE AFTERNOON. HOWERTON
The Wichita radar (KICT), 81 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
16 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288260, 5288261, 5288262, 5288275, 5288263, 5288264, 5288265, 5288266, 5288267, 5288268, 5288269, 5288270, 5288271, 5288272, 5288273, 5288274.